You are looking at 1 - 3 of 3 items for
- Author or Editor: Page E. Yaxley x
- Refine by Access: All Content x
CASE DESCRIPTION A 2-year-old sexually intact female mixed-breed dog was evaluated at an emergency hospital approximately 5 hours after ingestion of an unknown amount of over-the-counter topical hair growth promoter containing 5% minoxidil foam. Vomiting and signs of lethargy were reported by the owner, and physical examination revealed tachycardia and hypotension. No treatments were performed, and the dog was transferred to a veterinary referral hospital for management of suspected minoxidil toxicosis.
CLINICAL FINDINGS On arrival at the referral hospital, the dog was tachycardic (heart rate, 200 to 220 beats/min) and hypotensive (systolic arterial blood pressure, 70 mm Hg). Electrocardiography revealed a regular, narrow-complex tachycardia with no evidence of ventricular ectopy.
TREATMENT AND OUTCOME Hypotension was effectively managed with a constant rate infusion of dopamine hydrochloride (12.5 μg/kg/min [5.7 μg/lb/min], IV). Once normotensive, the dog remained tachycardic and a constant rate infusion of esmolol hydrochloride (40 μg/kg/min [18.2 μg/lb/min], IV) was initiated for heart rate control. A lipid emulsion was administered IV as a potential antidote for the toxic effects of the lipophilic minoxidil, with an initial bolus of 1.5 mL/kg (0.7 mL/lb) given over 15 minutes followed by a continuous rate infusion at 0.25 mL/kg/min (0.11 mL/lb/min) for 60 minutes. While hospitalized, the dog also received maropitant citrate and ondansetron. Resolution of clinical signs was achieved with treatment, and the dog was discharged from the hospital 36 hours after admission. Four days later, the owner reported that the dog had made a full recovery and had returned to its typical behavior and activity level at home.
CLINICAL RELEVANCE To the authors’ knowledge, this is the first report of successful clinical management of accidental minoxidil toxicosis in a dog.
To assess the safety and efficacy of the platelet-like nanoparticle (PLN), and to assess its safety in repeated administration.
6 purpose-bred dogs.
The PLN was administered IV at 3 different doses using a randomized crossover design. Each dog received a full dose of 8 X 1010 particles/10 kg, half dose, and 10 times the dose, with a 14-day washout period between doses. Biochemical, prothrombin time, partial thromboplastin time, and fibrinogen analyses were performed at baseline and 96 hours postinfusion. A CBC, kaolin-activated thromboelastography, platelet function assay closure time, and buccal mucosal bleeding time were performed at baseline and 1, 6, 24, 48, 72, and 96 hours postinfusion.
No significant changes were observed over time in the thromboelastography parameters, closure time, and buccal mucosal bleeding time. After the administration of the half dose, hematocrit levels decreased significantly at 1, 6, 24, 48, and 96 hours, with all values within the reference range. The platelet count was decreased significantly at hours 1, 6, 24, 48, and 72 after administration of the half dose, with values less than the reference range at all hours but hour 72. No significant changes in serum biochemistry, coagulation panel, and fibrinogen were observed for all doses. No adverse events were noted during the first infusion. Three dogs experienced transient sedation and nausea after repeat infusion.
The PLN resulted in a dilution of hematocrit and platelets, and did not significantly alter hemostasis negatively. The safety of repeated doses should be investigated further in dogs.